Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
It must be emphasized that in the majority of cases muscle twitches are benign meaning that they are of no consequence and are not resulting from a serious cause. In such cases, the twitches may be related to anxiety/stress, caffeine, and often occur after recent strenuous activity or muscle over-use. It is important in such cases to reduce stress/anxiety levels and to reduce caffeine intake. Tremors of the hands can be physiological that is exacerbated by stress/anxiety and caffeine. When twitching is present but not particularly bothersome or disabling, treatment is not necessary. If severe and it requires treatment, there are a few medication options though this condition is not very common, and the research that has been done on its treatment is limited. Minimizing caffeine and stress, and treating anxiety if it is present, will improve your symptoms.
However in general (and please understand I am not trying to imply I feel this is the case in you), when fasciculations occur in the setting of associated symptoms such as progressive loss of sensation, tingling or numbness, weakness, trouble swallowing and other symptoms, the cause may be due to a peripheral nervous system problem. In general the symptoms would not be episodic and triggered by certain things but would be more constant/frequent without consistent triggers. The location of the problem could be the anterior horn cells, the area where the nerves that supply motor innervation to our body comes from. These are the cells that give off the nerves that allow us to voluntarily contract our muscles. The diseases that might affect the anterior horn cells include ALS (also called Lou Gherig's disease). Other possibilities include spinal muscular atrophy, polio-like viruses, west nile virus, and other infections.
Another nervous system problem, neuropathy, may also lead to fasciculations. There will again be associated weakness or sensory changes.
I suggest follow up with your primary doctor and you may benefit from evaluation by a neurologist as your primary doctor feels fit. It is important that you discuss your concerns with him/her. You may need basic lab work to ensure your blood chemistry, particularly your potassium, sodium, and calcium, is normal. Further workup such as EEG, EMG/NCS, or MRI would have to be decided upon by your neurologist depending on the clinical examination and historical findings. If you are having difficulty swallowing, you may benefit from being evaluated by a speech therapist as well.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.